Jump to content

Gabapentin Withdrawal


Calicat

Recommended Posts

Hi everyone. I just started a gabapentin taper yesterday and am starting to feel the effects. Have been on the medication for 5 years and previously was on antidepressants for 15 years prior. Went off antidepressants cold turkey almost 4 years ago. Decided I wanted to get off gabapentin a few years ago and started a taper but haven’t been able to get lower than 600mg without going into wirndrawal and having it effect my level Of functioning. Lately I have been getting really uncomfortable feet and hand vibrations that I think may be a paradoxical side effect of taking the medication. My dr. wants to try tapering off to see if the feeling goes away (this telling us if this is a medication reaction). Today is my first full day reducing by 200mg and I’m experiencing serve anxiety. Also thoughts of self harm which I haven’t had in a long time (so I’m assuming it’s med detox related). I’ve thought about increasing the dose tomorrow but when I think about doing that I feel so defeated and dependent. I want to get through this- or at least give it a real chance. Any advice on getting through this period? Also- has anyone else felt this way... and how long does it last? Thanks for your support.

cali

Link to comment
  • Moderator

Hello, Calicat, and welcome to SA.  I am moving your post to our Introductions and Updates forum.  This is where you should post your questions and comments.  Each member can have only one Introduction thread, so please put all your posts about your personal situation here.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
Please be sure to include the dose from which you reduced the Gabamentin by 200mg.  Very likely the reason you haven't been able to get below 600mg is that you have been tapering too fast.  The hand and feet vibrations  may be a side effect, but they may also may be withdrawal symptoms from a too-fast taper.
 
At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  
 
 
Here is some information on withdrawal.
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
Sometime withdrawal symptoms don't appear immediately after a too-fast taper.
 
 
Please be aware that the vast majority of doctors, including psychiatrists, know little or nothing about tapering or withdrawal.  Very likely your doctor will want to taper you off at a too-fast rate, which will cause further withdrawal symptoms to arise, which then can led to your doctor prescribing another drug and off you go on the merry-go-round.  A slow (10% per month or less) is the surest way to get off a psychiatric drug.  
 
 
Please complete your signature and we can make further suggestions.

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Jan. 11, 2022: 5.4mg 

Taper is 71% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy